Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 164, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 21, 2005, 4:06 PM EDT for Clarendon County, South Carolina. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2005, 4:06 PM EDT (20:06 UTC)
- Expired
- Aug 21, 2005, 4:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Clarendon County, SC
The radar
The Columbia radar (KCAE), 90 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 4:15 PM EDT | TSTM WND DMG | Manning, SC | CALRENDON COUNTY SHERIFF REPORTS TREES AND POWER LINES DOWN IN MANNING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 8.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3497 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 874 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KCAE 212006 SVRCAE SCC027-212030- /O.NEW.KCAE.SV.W.0164.050821T2006Z-050821T2030Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 406 PM EDT SUN AUG 21 2005 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA * UNTIL 430 PM EDT * AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MANNING...AND MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0, 7 7 5, 7 1 9 9. LAT...LON 3375 8021 3370 8032 3356 8022 3364 8006 $$ CDL/BC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 2:00 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 21, 2:00 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 200 PM EDT SUN AUG 21 2005 .SHORT TERM (TONIGHT THROUGH TUESDAY)... THE STRONG HEATING AND SURFACE TROUGH EXTENDING THROUGH THE FORECAST AREA ARE SUPPORTING THUNDERSTORMS THIS AFTERNOON. EXPECT COVERAGE WILL REMAIN ISOLATED BECAUSE OF THE UPPER-LEVEL RIDGING. INSTABILITY HAS BECOME MODERATE SO STRONG WIND MAY OCCUR WITH A FEW OF THE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE SURFACE TROUGH SHOULD CONTINUE TO EXTEND THROUGH THE FORECAST AREA MONDAY. EXPECT THUNDERSTORM COVERAGE WILL BE GREATER BECAUSE OF LOWERING H5 HEIGHTS AHEAD OF THE APPROACHING COLD FRONT. PLAN TO USE THE HIGHER MAV GUIDANCE. THE COLD FRONT APPEARS TO BECOME DIFFUSE...BUT WITH CONTINUED TROUGHING IN THE FORECAST AREA AND LOWER H5 HEIGHTS PLAN TO CONTINUE POPS AROUND 50 PERCENT MONDAY NIGHT AND TUESDAY WHICH IS CLOSE TO THE MAV GUIDANCE AND THE CONSENSUS POP. TEMPERATURES SHOULD BE JUST BELOW THE HEAT ADVISORY CRITERIA MONDAY BECAUSE OF MORE CLOUDINESS. THE GUIDANCE TEMPERATURES ARE CLOSE THROUGH THE PERIOD AND PLAN TO FOLLOW. && .LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)... THE LATEST GFS SHOWS A SURFACE TROUGH REMAINING NEAR THE FORECAST AREA WEDNESDAY AND THURSDAY...BUT THE TROUGHING APPEARS FARTHER SOUTH OF THE REGION FRIDAY THROUGH SUNDAY. H5 TROUGHING OVER THE REGION WEDNESDAY AND THURSDAY GIVES WAY TO A RETURN OF RIDGING FROM THE WEST FRIDAY THROUGH SUNDAY. PLAN TO USE THE GFS ENSEMBLE MEANS AND FORECAST HIGHER POPS WEDNESDAY AND THURSDAY. EXPECT THUNDERSTORMS FRIDAY THROUGH SUNDAY WILL BE MAINLY ASSOCIATED WITH HEATING WITH LITTLE COVERAGE BECAUSE OF THE UPPER-LEVEL RIDGING. && .AVIATION... ISOLATED SHOWERS AND THUNDERSTORMS UNTIL 02Z...MAINLY CENTRAL/EAST MIDLANDS. EXPECT SCATTERED TO BROKEN CUMULUS THIS AFTERNOON AND EVENING. MVFR TO IFR DURING EARLY MORNING AS PATCHY FOG DEVELOPS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && 05/05/19
Hazardous weather outlook, Aug 21, 4:55 AM EDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 455 AM EDT SUN AUG 21 2005 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-220855- AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC- CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC- LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA- NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC- SUMTER SC- 455 AM EDT SUN AUG 21 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE... A HEAT ADVISORY IS IN EFFECT FROM 1 PM UNTIL 8 PM TODAY FOR FOR HEAT INDICES IN THE 105 TO 110 DEGREE RANGE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 21, 2:47 PM EDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 247 PM EDT SUN AUG 21 2005 SCZ028-031-211915- RICHLAND-SUMTER- 247 PM EDT SUN AUG 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND WESTERN SUMTER COUNTY THROUGH 315 PM EDT... AT 247 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR FORT JACKSON. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED ALONG WITH OCCASIONAL LIGHTNING. AWP
Special weather statement, Aug 21, 3:19 PM EDT, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 319 PM EDT SUN AUG 21 2005 SCZ028-037-211945- CALHOUN-RICHLAND- 319 PM EDT SUN AUG 21 2005 ...STRONG THUNDERSTORMS WILL IMPACT RICHLAND COUNTY AND CALHOUN COUNTY THROUGH 345 PM EDT... AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER CALHOUN COUNTY...OR ABOUT 13 MILES SOUTHEAST OF CAYCE. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SANDY RUN THROUGH 345 PM EDT. GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. AWP
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:07 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Orangeburg | 23 min |
| Aug 21, 7:28 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw | 32 min |
| Aug 21, 7:44 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Richland | 31 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.